Taking too much acetaminophen can cause liver damage, sometimes serious enough to require liver transplantation or cause death. You might accidentally take too much acetaminophen if you do not follow the directions on the prescription or package label carefully, or if you take more than one product that contains acetaminophen.
To be sure that you take acetaminophen safely, you should
- not take more than one product that contains acetaminophen at a time. Read the labels of all the prescription and nonprescription medications you are taking to see if they contain acetaminophen. Be aware that abbreviations such as APAP, AC, Acetaminophen, Acetaminoph, Acetaminop, Acetamin, or Acetam. may be written on the label in place of the word acetaminophen. Ask your doctor or pharmacist if you don’t know if a medication that you are taking contains acetaminophen.
- take acetaminophen exactly as directed on the prescription or package label. Do not take more acetaminophen or take it more often than directed, even if you still have fever or pain. Ask your doctor or pharmacist if you do not know how much medication to take or how often to take your medication. Call your doctor if you still have pain or fever after taking your medication as directed.
- be aware that you should not take more than 4000 mg of acetaminophen per day. If you need to take more than one product that contains acetaminophen, it may be difficult for you to calculate the total amount of acetaminophen you are taking. Ask your doctor or pharmacist to help you.
- tell your doctor if you have or have ever had liver disease.
- not take acetaminophen if you drink three or more alcoholic drinks every day. Talk to your doctor about the safe use of alcohol while you are taking acetaminophen.
- stop taking your medication and call your doctor right away if you think you have taken too much acetaminophen, even if you feel well.
Talk to your pharmacist or doctor if you have questions about the safe use of acetaminophen or acetaminophen-containing products.